HIV can directly and indirectly cause pain in people living with the condition. When joint pain occurs, it is often the result of treatments or other conditions a person may have.
A person with HIV may experience muscle, bone, and joint pain. Often, the pain that people associate with HIV comes from comorbid conditions, such as arthritis, or as a side effect of treatments.
An individual who experiences joint pain relating to HIV should speak with their doctor. A healthcare professional should be able to recommend additional therapies to help them address the pain, adjust medications, or treat any underlying conditions.
In this article, we will explore:
- the link between HIV and joint pain
- whether HIV medication can cause joint pain
- which joints the pain may affect
- HIV-related joint pain diagnosis
- the treatment of HIV-related joint pain
A person living with HIV may experience various painful sensations affecting different parts of their body. The pain can be direct, meaning HIV causes it, or it may be indirect, which means comorbid conditions and treatments are causing the pain.
Individuals with HIV may experience joint pain for any of the following reasons:
- The infection itself can cause initial flu-like symptoms, which can result in joint pain and discomfort.
- Other medical conditions, such as injury, aging, arthritis, or bone disease, can cause pain, and living with HIV can increase the risk of developing arthritis.
- Medications for HIV or other conditions may cause aches and pains.
Rheumatic diseases, which are conditions that affect bones, muscles, and joints, with links to HIV may occur for two reasons. First, a person with HIV may develop a condition due to the HIV infection itself. Second, a person may come in contact with bacteria or a virus that may cause rheumatic disease to occur.
Certain HIV medications can cause side effects, which may include joint pain. Often, a person will experience side effects within the first 4–6 weeks following the start of a new HIV medication.
However, newer medications for treating HIV are less likely to cause joint pain as a side effect. A person taking older forms of treatment may benefit from updating the medication they use to treat their condition.
Individuals with HIV may also experience side effects from medications relating to other conditions. For example, a person taking medications for cholesterol or hepatitis may experience joint pain as a side effect of these therapies.
A person living with HIV may experience joint pain in any of their joints.
Evidence suggests that it occurs most frequently in larger joints in the arms as well as the knees. It also tends to appear asymmetrically, meaning it affects one side but not the other.
If other underlying conditions are responsible, it could change which joints are involved. HIV can increase the likelihood that a person will develop other rheumatic conditions.
One of the issues relating to HIV joint pain and other pain relating to HIV is the underreporting of pain to doctors.
According to an older paper, experts believed that underreporting may be due to issues such as a fear of addiction to medications, a desire for a natural approach, or a belief that pain is just a part of living with HIV.
Once a person reports pain to their doctor, they can help determine its cause. This may include steps such as:
- asking about how long the pain has lasted and when it started
- pain level
- diagnostic testing such as X-rays or blood tests
Once doctors have identified a cause, they can help determine the best course of treatment to address the pain.
Treatments for HIV-related joint pain can vary. The exact cause can play a role in deciding what methods a doctor may suggest for pain management, as can a person’s input into their preferred treatments.
A doctor may suggest a person use medications that may include one or more of the following:
- nonsteroidal anti-inflammatory drugs, such as ibuprofen, naproxen, or aspirin
A person living with HIV may be interested in nonmedical interventions for joint pain. Some alternatives can include:
The exact outlook may depend on what is causing the joint pain.
For example, people who experience pain relating directly to living with HIV will often find their symptoms clear up within a few weeks of the initial infection.
If arthritis is the cause, a person can often use medications or other therapies to help treat the underlying condition and stop the pain. However, these therapies may need to be ongoing to help prevent pain from recurring.
Finally, if medication is the cause of the joint pain, a doctor may recommend switching medications. After changing them, the pain should stop.
People living with HIV may experience joint pain due to the illness itself, comorbidities, or, in some cases, side effects of medication.
When this pain occurs, a person can consult their doctor, who can help determine the cause of the pain and recommend alternative treatments.
With treatment, individuals should be able to find some relief from joint pain relating to HIV.